Psychiatric side effects from topical ocular timolol, a beta-adrenergic blocker

James H. Shore, Fritz T. Fraunfelder, S. Martha Meyer

Research output: Contribution to journalArticle

41 Scopus citations

Abstract

Neuropsychiatric side effects have been reported with various systemic betablockers. Data submitted to the National Registry of Drug-Induced Ocular Side Effects appear to indicate similar adverse reactions secondary to topical ophthalmic timolol. One hundred sixty-three of 369 central nervous system cases (44%) reported depression, psychosis, confusion, and hallucinations following topical ophthalmic timolol administration. The psychiatric community should be aware that sudden changes in mental status or onset of common psychiatric conditions, such as depression, may be due to topical ocular timolol. Withdrawal of the drug usually results in disappearance of these effects in 1 to 7 days.

Original languageEnglish (US)
Pages (from-to)264-267
Number of pages4
JournalJournal of clinical psychopharmacology
Volume7
Issue number4
DOIs
StatePublished - Aug 1987

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Psychiatric side effects from topical ocular timolol, a beta-adrenergic blocker'. Together they form a unique fingerprint.

  • Cite this